Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 150, NWS Aberdeen, SD

August 1, 2012Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2012, 3:08 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 3:08 PM CDT (20:08 UTC)
Expired
Aug 1, 2012, 4:00 PM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:30 PM CDTTSTM WND GST 502 Sw Wendte, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
3117 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS53 KABR 012008
SVRABR
SDC075-117-012100-
/O.NEW.KABR.SV.W.0150.120801T2008Z-120801T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM MDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 300 PM MDT/400 PM CDT/

* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MIDLAND...OR 24 MILES
  NORTHWEST OF MURDO...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPA AROUND 315 PM CDT...
  VAN METRE AROUND 330 PM CDT...
  WENDTE AROUND 240 PM MDT...

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4398 10108 4405 10105 4416 10106 4416 10116
      4417 10118 4425 10118 4443 10053 4402 10039
      4395 10108
TIME...MOT...LOC 2008Z 253DEG 40KT 4407 10109
WIND...HAIL 60MPH <.75IN

$$
FOWLE
2 follow-up statements
899 
WWUS53 KABR 012034
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
334 PM CDT WED AUG 1 2012

SDC075-117-012100-
/O.CON.KABR.SV.W.0150.000000T0000Z-120801T2100Z/
JONES SD-STANLEY SD-
334 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
STANLEY AND NORTHERN JONES COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VAN
METRE...OR 17 MILES NORTH OF MURDO...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENDTE AROUND 250 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4398 10108 4405 10105 4416 10106 4416 10116
      4417 10118 4425 10118 4443 10053 4402 10039
      4395 10108
TIME...MOT...LOC 2034Z 258DEG 24KT 4412 10080
WIND...HAIL 60MPH 1.00IN

$$
FOWLE
030 
WWUS53 KABR 012102
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 PM CDT WED AUG 1 2012

SDC075-117-012111-
/O.EXP.KABR.SV.W.0150.000000T0000Z-120801T2100Z/
JONES SD-STANLEY SD-
402 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTIES IS 
BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THE 
THUNDERSTORMS IN STANLEY COUNTY AS WELL.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4398 10108 4405 10105 4416 10106 4416 10116
      4417 10118 4425 10118 4443 10053 4402 10039
      4395 10108
TIME...MOT...LOC 2034Z 258DEG 24KT 4412 10080

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:01 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 1:01 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
101 PM CDT WED AUG 1 2012

.UPDATE...
THE OVERALL FORECAST LOOKS GOOD FOR NOW. A WEAK FRONTAL BOUNDARY
IS DRAPED EAST/WEST ACROSS THE SOUTHERN HALF OF THE CWA. A
VIGOROUS SHORT WAVE PUSHING INTO WESTERN ND MAY HELP IN THE
DEVELOPMENT OF AFTERNOON CONVECTION ALONG THE FRONTAL BOUNDARY AS
SOME HI-RES MODELS SUGGEST. BASED ON RADAR TRENDS AND HI-RES
MODELS...HAVE INCREASED POPS FOR THE SOUTHERN HALF OF THE CWA.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH FRIDAY

UPCOMING PATTERN APPEARS RATHER ACTIVE. CURRENTLY HAVE A REMNANT
STORM PASSING THROUGH SOUTHEAST COUNTIES...WITH ADDITIONAL
UPSTREAM CONVECTION IDENTIFYING A SECOND WAVE. CONVECTIVE
REDEVELOPMENT LATER THIS AFTERNOON WILL LIKELY BE FOCUSED ALONG A
STALLED FRONT...NOT TO MENTION AN OUTFLOW BOUNDARY OR TWO. FLOW
ALOFT IS RATHER WEAK...WITH H5 WINDS FROM SOUTH TO NORTH AT 20 AND
40KTS RESPECTIVELY...THOUGH HIGH CAPE VALUES ARE ANTICIPATED WITH
EVAPOTRANSPIRATION KICKING IN LATER THIS MORNING. TEMPERATURES
FORECAST WILL BE DOMINATED BY CONVECTIVE DEBRIS AND
FRONTS/OUTFLOWS. A COOLER LOW LEVEL AIRMASS TO THE NORTH WILL
NUDGE INTO THE CWA...WITH H85 TEMPERATURES DOWN INTO THE LOW
20S...REST OF THE CWA SHOULD BE IN THE MID/UPPER 20S...WHICH
TRANSLATES INTO MOST SPOTS SEEING 90S. THAT COOLER/DRIER AIRMASS
WILL DOMINATE INTO THURSDAY...WITH A DECENT SHORTWAVE PUSHING
ACROSS THE NORTHERN TIER OF THE CONUS THURSDAY NIGHT AND FRIDAY.
CONVECTION WILL BE SUPPORTED BY A 30KT LOW LEVEL JET...TRANSITING
TO LESS ORGANIZED CONVECTION DUE TO COOLER AIR ALOFT FRIDAY
AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE LONG TERM FORECAST STARTS OFF STORMY...BUT THEN DRIES OUT FOR
THE WEEKEND AND INTO EARLY NEXT WEEK. SHOWERS AND STORMS OVER THE
EASTERN CWA SHOULD MOVE OFF INTO MINNESOTA BY MIDNIGHT FRIDAY
NIGHT...WITH MOSTLY DRY CONDITIONS THEREAFTER AS A SFC HIGH BUILDS
INTO THE REGION. THAT SURFACE HIGH WILL ALSO BRING NORMAL TO
SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION. FOR THE
BEGINNING OF THE NEXT WORK WEEK...HEIGHTS WILL BE CLIMBING AND
TEMPERATURES SHOULD RETURN TO ABOVE NORMAL FOR MOST AREAS WITH
MOSTLY DRY CONDITIONS PREVAILING.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS
THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A
WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME
NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO
THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY
SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA.
THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL
00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS
BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING
OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL
EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE
NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS
THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG
AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER
THE NEXT 6 TO 12 HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 4:19 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT WED AUG 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST
THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY
AROUND GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG
WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:29 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Jones, Lyman, Stanley61 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningABRJones21 min
Aug 1, 4:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman, Stanley20 min
Aug 1, 4:53 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.